How Can You Explain This Patient’s Thrombocytopenia During Hemodialysis?
A 44-year old male with history of chronic hypertension presented with 1-month history of nausea, fatigue, and decreased appetite.
The patient had a blood pressure of 198/116 mm Hg, a heart rate of 91 beats per minute, a respiratory rate of 14 breaths per minute, and an oral temperature of 98°F. The physical examination was significant for a prominent S2 sound and a point of maximum impulse slightly displaced to the left. The patient had no abdominal organomegaly on palpation.
His laboratory results on admission are shown in the Table. An electrocardiogram revealed a sinus rhythm with left ventricular hypertrophy by voltage and no conduction abnormalities. A renal and bladder ultrasound revealed small kidneys of approximately 9 cm in length without hydronephrosis and with echogenic changes consistent with chronic renal disease. No abdominal organomegaly was reported from the limited views of this imaging study.
The patient was admitted to the hospital with diagnosis of hypertensive urgency and chronic kidney disease stage V. He received urgent hemodialysis using a Fresenius Optiflux F160NRe membrane, an electron beam sterilized polysulfone membrane. The platelet count dropped the morning after the first dialysis session (Table).
The patient did not manifest any bleeding or thrombotic event. He had received heparin for deep vein thrombosis prophylaxis and during dialysis, but he was not on any other medications known to cause thrombocytopenia, such as H2 blockers and beta-lactamase antibiotics. The only medication the patient was taking prior to admission was acetaminophen as needed for headaches.
The patient denied any substance abuse, including alcohol. Heparin was discontinued, but the platelet counts failed to normalize (Table). Heparin-induced thrombocytopenia (HIT) antibody and serotonin release assay were negative; the international normalized ratio, the prothrombin time, the partial thromboplastin time, and the fibrogen level were within normal range. A peripheral blood smear revealed large platelets without schistocytes. A viral hepatitis panel and an HIV test were negative.
The drop in the platelet count is consistent with dialyzer membrane-associated thrombocytopenia, an idiosyncratic post-dialysis drop in platelet count.1,2 Published reports of dialyzer membrane-associated thrombocytopenia began in 2010.3 A retrospective study from Canada concluded that the use of electron beam-sterilized dialyzer membrane was associated with post-dialysis thrombocytopenia.4 However, others have attributed the thrombocytopenia to the material rather than the method of sterilization.5-7
Disseminated intravascular coagulation (DIC) is a systematic activation of the coagulation cascade with an initial thrombotic phase followed by a hemorrhagic one. DIC during hemodialysis has been reported during the initial dialysis sessions as a result of complement activation, although speculation existed as to whether cellophane membranes were the cause.8 This diagnosis was excluded as patient did not have any thrombotic or bleeding manifestations, shistocytes in the peripheral blood, and low fibrinogen level.
Splenomegaly causes thrombocytopenia by pooling. Splenomegaly with resulting thrombocytopenia occurs in hemodialysis as a result of 2 mechanisms: a reaction with the silicone of the dialysis apparatus and removal of damaged erythrocytes during hemodialysis. This diagnosis was excluded as the patient did not have evidence of splenomegaly or hemolysis.
Platelet count in patients with chronic kidney disease is generally within normal range, but has been shown to be lower compared to that of healthy controls. Accumulations of variety of toxins in the uremic plasma have been implicated in the pathogenesis of thrombocytopathy, but not thrombocytopenia.9
In HIT, platelet factor 4 forms multimolecular complexes with heparin that trigger the formation of antibodies and activates platelets. Procoagulant microparticles are then released leading to increased thrombin generation and thrombosis. HIT antibody positivity in hemodialysis patients can be as high as 17.4%.10 However, its incidence in the hemodialysis patients is similar to the general medical population and lower than the surgical population (0.26% in the hemodialysis population, <0.1% to 1% in the general medical population, and 5% in the surgical population).11 The patient did not have positive HIT antibodies and serotonin release assay nor had the other clinical criteria.
Outcome of the Case
After the third dialysis session, the patient was dialyzed using a Baxter Exeltra 150 membrane, a cellulose triacetate membrane that is gamma-sterilized. The patient’s platelet count normalized (Table).
Thrombocytopenia in hemodialysis could be secondary to an idiopathic reaction to the dialyzer membrane, HIT, DIC, or hypersplenism. Although uremia causes platelet dysfunction, it does not cause thrombocytopenia.
Mary Ann Rodriguez, MD, is a graduate of the internal medicine residency program in Austin and currently is the medical director of the communicable disease unit in the City of Austin Health and Human Services Department in Austin, TX.
Alejandro Moreno, MBBS, MPH, JD, is an associate professor of medicine and an associate program director of the internal medicine residency program at the University of Texas at Austin Dell Medical School in Austin, TX.
- Posadas MA, Hahn D, Schleuter W, Paparello J. Thrombocytopenia associated with dialysis treatments. Hemodial Int. 2011;15(3):416-423.
- Yang RC, Lindsay RM. Dialyzer reactions in a patient switching from peritoneal dialysis to hemodialysis. Hemodial Int. 2005;9(2):120-126.
- Post JB. Thrombocytopenia associated with use of a biocompatible hemodialysis membrane: a case report. Am J Kidney Dis. 2010;55(6):e25-e28.
- Kiaii M, Djurdjev O, Farah M, et al. Use of electron-beam sterilized hemodialysis membranes and risk of thrombocytopenia. JAMA. 2011;306(15):1679-1687.
- De Prada L, Lee J, Gillespie A, Benjamin J. Thrombocytopenia associated with one type of polysulfone hemodialysis membrane: a report of 5 cases. Am J Kidney Dis. 2013;61(1):131-133.
- Filiopoulos V, Manolios N, Vlassopoulos D. Use of electron-beam sterilized hemodialysis membranes is not associated with significant and persistent thrombocytopenia. Int J Artif Organs. 2013;36(3):217-219.
- Muir KB, Packer CD. Thrombocytopenia in the setting of hemodialysis using biocompatible membranes. Case Rep Med. 2012;2012:358024.
- Ness PM. Dialysis and disseminated intravascular coagulation. Ann Intern Med. 1981;94(4;Pt 1):543-544
- Taal MW, Brenner BM, Rector FC. Brenner & Rector's The Kidney. 9th ed. Philadelphia, PA: Elsevier/Saunders; 2012.
- Syed S, Reilly RF. Heparin-induced thrombocytopenia: a renal perspective. Nat Rev Nephrol. 2009;5(9):501-511.
- Hutchison CA, Dasgupta I. National survey of heparin-induced thrombocytopenia in the haemodialysis population of the UK population. Nephrol Dial Transplant. 2007;22(6):1680-1684.